Acetaminophen, Active Ingredient in Tylenol, More Deadly than Suspected
acetaminophen, the active ingredient in Tylenol, the deadliest over-the-counter painkiller currently on the market in the US, but due to lack of warnings and information, Americans have a spotty understanding of the potential for overdose.
In a study as part of the investigative report, ProPublica found that about half of Americans were not aware of safety warnings having to do with Tylenol or acetaminophen. About 80% said that overdosing on the medication could result in serious side effects; however, 35% of those surveyed said it was safe to mix Tylenol with other medications containing acetaminophen, a practice known as “double dipping” which is the most common cause of overdose deaths related to Tylenol and acetaminophen.
Between 2001 and 2010, more than 1,500 people in the US died from accidentally overdosing on acetaminophen, called paracetamol in other countries. That comes to about 150 deaths per year due to Tylenol overdose. In high amounts, acetaminophen can damage the liver, and it turns out, the amount considered “overdose” is not as high as previously suspected.
The current daily recommended dose of Tylenol is 4 grams, and a report from the US Food and Drug Administration suggests that upping that dose to just 5 grams can begin to damage the liver. In other words, just two tablets of Extra Strength Tylenol could cause damage to the liver.
In contrast, other over-the-counter painkillers like Aspirin and Ibuprofen require huge doses to begin to cause any kind of toxicity. An overdose on Aspirin is somewhere between 6 and 8 times the recommended dose, while for Ibuprofen, toxicity begins at 20 times the recommended dose.
ProPublica writes that “four years ago, another FDA panel backed a sweeping new set of proposals to bolster the safety of over-the-counter acetaminophen.” However, the government agency still has not implemented these proposals. In fact, in 1977, an expert panel recommended that the FDA put “severe liver damage” warnings on Tylenol, but the FDA did not add the warning labels for 32 years. Just recently, Johnson & Johnson, the manufacturers of Tylenol, finally agreed to put a red warning cap on their product with an admonition to “Always Read the Label” when taking the drug.
McNeil Consumer Healthcare, the division of Johnson & Johnson that manufactures Tylenol, has created a large outreach effort to educate the public on mixing acetaminophen medications, called Get Relief Responsibly.
“McNeil has been a leader in educating doctors and providing materials about overdose and misuse of medicines containing acetaminophen,” the company said in a statement. It said its “acetaminophen awareness messages have been seen over one billion times.”
Tylenol and Acetaminophen Personal Injury Cases
Research shows that Tylenol® causes a variety of side effects and may increase the risk of liver failure and other serious health complications in otherwise healthy people prescribed the Acetaminophen pain reliever. Specifically, Tylenol® and other Acetaminophen products have been shown to increase the risk of liver problems, including liver damage and/or liver failure. These products have been sold for years with inadequate warning and instructions, which could have reduced or prevented the risk of serious and potentially life-threatening injury.
Have you experienced any of the following symptoms within a week of ingesting Tylenol® Acetaminophen products:
- Hospitalization resulting from severe liver injury or liver problems
- Liver failure
- Liver transplant or being placed on the transplant list
- Possible death or loss of life from liver failure
The Strom Law Firm is Investigating Cases of Tylenol or Acetaminophen Personal Injury
The personal injury attorneys at the Strom Law Firm, based in Columbia, SC, are now investigating and evaluating cases against Tylenol®, the popular Acetaminophen drug. Some users of Tylenol® have been diagnosed with liver damage after taking the medication. Contact us today for a free consultation to discuss your case. 803.252.4800